Illinois, 2007

Heavy Rain in Illinois, February 24, 2007

February 24, 2007 · NWS PAH · 3 events in 3 counties and zones

Widespread rainfall from 1 to 2 inches caused local runoff problems. A southwest flow established itself in the upper levels of the atmosphere, allowing moisture to work its way into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread rainfall from 1 to 2 inches caused local runoff problems. A southwest flow established itself in the upper levels of the atmosphere, allowing moisture to work its way into the region. A large storm system developed over the central Plains on the 24th and moved northeast toward the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 11:04 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 11:04 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1104 AM CST SAT FEB 24 2007

.UPDATE...
MID MORNING TEXT/GRID/TABULAR PRODUCT UPDATE ADDRESSING
TRANSITIONAL CHANGES FOR TODAY. THE FIRST SITUATIONS DEALS WITH
TEMPERATURE/DEWPOINT/PRECIPITATION TYPE CONCERNS. THE SECOND WITH
WIND FORECAST FOR THE REST OF TODAY.

WITH RESPECT TO TEMPERATURES...12Z MANUAL UPPER AIR ANALYSIS SHOWS
A LITERAL VERTICAL WALL OF WATER...BASED ON THE 925/850 MB
DEWPOINT ANALYSIS. THE IMPLIED THETA-E RIDGE AXIS FROM THE UPPER
AIR CHARTS SHOWS UP FROM NEAR A KUNO-KFAM LINE AT 12Z THIS
AM...WITH LIGHTNING SHOWING UP COINCEDENT WITH THIS AXIS. THERE
WAS SOME CONCERN THAT EVAPORATIVE COOLING MAY CAUSE A PROBLEM WITH
PRECIPITATION TYPE/THAT IS LIQUID VS. FREEZING/ OVER SERN IL/SWRN
IN/NWRN KY...BUT THE WARM AIR ADVECTION/PRECIPITATION LOADING NEAR
THE THETA-E RIDGE SHOULD COMPENSATE FOR ANY FREEZING PRECIPITATION
CONCERNS WITHIN 1/2-1 HOUR AFTER PRECIPITATION ONSET. BY 18Z...ANY
PRECIPITATION SHOULD REMAIN IN THE FORM OF RAIN ANYWAY. AFTER A
SLIGHT RISE IN TEMPERATURES/1-3 DEGREES/ BEFORE PRECIPITATION
ONSET...WET BULB DIFFERENCES SHOULD DROP TEMPERATURES DOWN 3-5
DEGREES AFTER PRECIPITATION STARTS. I KNOCKED DOWN TEMPERATURES
SLIGHTLY TODAY...BUT SOME RECOVERY WILL BE POSSIBLE AS WARM RAIN
ALOFT REACHES THE SURFACE.

WITH RESPECT TO WINDS THIS AFTERNOON...IT WILL BE TRICKY. THERMAL
INVERSION PROGGED BY THE RUC KEEPS AN DECENT INVERSION ABOVE 940
MB THIS MORNING AND THROUGH THE AFTERNOON...LIMITING THE NATURAL
MIXING THROUGH THE PLANETARY BOUNDARY LAYER. PRECIPITATION LOADING
INITIALLY WILL ONLY ENHANCE BOUNDARY...COOLING SURFACE
TEMPERATURES SLIGHTLY AND RETARDING PARCEL MOVEMENT THROUGH THE
MIXED LAYER. HOWEVER...DURING THE AFTERNOON...AS THE SURFACE
GRADIENT TIGHTENS...SHEER PRESSURE DIFFERENCES SHOULD INCREASE THE
SUSTAINED WINDS INTO THE 20-25 MPH LEVEL. WHERE CONVECTIVE
ELEMENTS/THUNDERSTORMS/ GENERATE DOWNWARD MOMENTUM ENOUGH TO
OVERCOME THE DENSITY DIFFERENCES ASSOCIATED WITH THE INVERSION...I
HAVE ADDED A MENTION OF LOCAL WIND GUSTS BETWEEN 35 AND 40 MPH.
MOST OF THIS WORDING HAS BEEN INCLUDED ACROSS SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY.

I WILL NEED TO ADDRESS WHETHER THE GRADIENT WILL BE SUFFICIENT
TONIGHT TO KEEP WINDS ELEVATED FOR MOST OF THE NIGHT. OF
COURSE...WILL MODIFY FORECAST IF CONDITIONS SUGGEST SEVERE
POTENTIAL WILL INCREASE BEYOND EXPECTED CONDITIONS THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 346 AM CST SAT FEB 24 2007/

DISCUSSION...
VIGOROUS UPPER LEVEL LOW CONTINUES TO DEEPEN OVER SRN COLORADO AND NRN
NEW MEXICO EARLY THIS MORNING. CONVECTION CONTINUES OUT AHEAD OF THIS
SYSTEM. THE ACTIVITY WAS AS FAR EAST AS WRN MISSOURI AND WRN ARKANSAS.
AT THE SURFACE...LOW PRESSURE WAS DEEPENING OVER NW KANSAS...WHILE
A STRONG RIDGE REMAINED ANCHORED FROM THE GREAT LAKES...SOUTH TO
THE SE ATLANTIC COAST.

WILL CONTINUE WITH CATEGORICAL CHANCES OF SHOWERS AND THUNDERSTORMS
TODAY...WITH THE BEST CHANCE THIS AFTERNOON. THE STORM SYSTEM IS
EXPECTED TO BECOME VERTICALLY STACKED NEAR KMCI BY 00Z. AS A
RESULT THE APPROACHING FRONTAL SYSTEM SHOULD OCCLUDE...AND REMAIN
AN OCCLUSION AS IT MOVES ACROSS THE CWFA LATE THIS AFTERNOON AND
THIS EVENING. SPC HAS REMOVED EVEN MORE OF THE SLIGHT RISK AREA
FROM THE CWFA. CURRENT THINKING IS THAT THE SEVERE WEATHER THREAT
WILL BE MINIMAL AS INSTABILITY BECOMES SUPPRESSED SOUTH OF THE
OCCLUDED FRONT. IN FACT...STABILITY INDICES ARE EVEN MARGINAL FOR
THUNDER. BUT STEEPENING LAPSE RATES / INCREASING VERT TOTALS AHEAD
OF THE UPPER SYSTEM WARRANTS KEEPING THUNDERSTORMS GOING. AS FAR
AS A HEAVY RAIN THREAT...THAT APPEARS MINIMAL TOO. COULD BE
LOCALLY CLOSE TO AN INCH HERE AND THERE. BUT OVERALL...BONA-FIDE
RICH GULF MOISTURE WILL LIKELY BE EXPENDED IN DEEPER CONVECTION TO
OUR SOUTH. ACROSS OUR AREA...MODELS SHOW PRECIPITABLE WATER VALUES
NOT MUCH OVER 1 INCH..AND SURFACE / BOUNDARY LAYER DEW POINTS
REACHING THE LOW 50S AT BEST. NORTHERN SECTIONS OF THE CWFA
PROBABLY WILL NOT SEE 50S DEW POINTS. HAVE REMOVED ALL SEVERE AND
HEAVY RAIN WORDING FROM THE GRIDS AS A RESULT.

OTHER ITEM OF INTEREST TODAY IS WIND. WE CONSIDERED A WIND ADVISORY.
AT THIS TIME...WILL HOLD OFF. MODEL SOUNDINGS SHOW AN INVERSION AROUND
900 / 875 MB TODAY...WITH WINDS REACHING 50-60KTS JUST BELOW THE
INVERSION. HOWEVER WE WOULD LIKE TO SEE THE THERMAL DEPICTION A LITTLE
MORE TOWARD DRY ADIABATIC...ALONG WITH LESS CLOUD COVER. THEREFORE
WILL HOLD OFF ON A ADVISORY FOR NOW...AND LET THE DAY SHIFT KNOW
THEY SHOULD MONITOR THIS CLOSELY.

TONIGHT...AFTER AN EVENING CHANCE OF CONVECTION...WE SHOULD GET DRY
SLOTTED BY 06Z. SO WE DIMINISHED OR ENDED POPS FROM WEST TO EAST
AS A RESULT.

THE CLOSED AND STACKED LOW SHOULD BE NEAR THE SOUTHERN TIP OF LAKE
MICHIGAN BY 00Z MONDAY. SO FOR SUNDAY THROUGH MONDAY...WE EXPECT
WRAP AROUND CLOUDINESS...AND A CHANCE OF SOME LIGHT PRECIPITATION
ACROSS MAINLY THE NORTHERN 1/2 OF THE CWFA. LOOKS LIKE A SMALL CHANCE
OF EITHER LIGHT RAIN OR LIGHT SNOW OF MINIMAL CONSEQUENCE.

NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY. THE LATEST LONG
RANGE OUTPUT CONTINUES TO SUPPORT OUR CHANCE OF CONVECTION DURING
THE MIDDLE PART OF THE UPCOMING WEEK.

PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH/DRS
Hazardous weather outlook, Feb 24, 4:41 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CST SAT FEB 24 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT
ACROSS THE FOUR STATE AREA. ISOLATED SEVERE THUNDERSTORMS CANNOT
BE RULED OUT...PRIMARILY ACROSS SOUTHEAST MISSOURI AND FAR SOUTHWEST
KENTUCKY. STRONG WINDS APPEAR TO BE THE MOST LIKELY HAZARD.

OUTSIDE OF THUNDERSTORM ACTIVITY...GUSTY SOUTHEAST SURFACE WINDS
FROM 15 TO 30 MPH ARE EXPECTED FROM LATE MORNING THROUGH THE EARLY
EVENING HOURS. WINDS COULD GUST AS HIGH AS 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AT
THIS TIME...IT IS UNCLEAR WHETHER CONDITIONS WILL BE FAVORABLE FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED TODAY AND EARLY TONIGHT
ACROSS SOUTHEAST MISSOURI AND FAR SOUTHWEST KENTUCKY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Franklin

When
February 24, 2:00 PM CST to 4:00 PM CST
Where
Franklin County, Sesser to Valier
Reported by
Trained Spotter
Coordinates
38.100, -89.050

Standing water was on roadways.

Heavy Rain, Williamson

When
February 24, 4:00 PM CST to 6:00 PM CST
Where
Williamson County, Herrin
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Water was rising out of ditches and onto a road.

Heavy Rain, Jefferson

When
February 24, 5:40 PM CST to 8:30 PM CST
Where
Jefferson County, Scheller to Dix
Reported by
Unknown
Coordinates
38.180, -89.100

Minor creek flooding occurred in Jefferson County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14580, 14581, 14534.